Literature

Clinical Pearls & Morning Reports

Posted by Carla Rothaus, MD

Published January 17, 2024

res360

How is uncomplicated treatment-related pyrexia managed in patients receiving dabrafenib and trametinib?

BRAF is a protein kinase that plays a role in the activation of the mitogen-activated protein kinase signaling pathway, which regulates cell proliferation and survival. Read the NEJM Case Record of the Massachusetts General Hospital here.

Clinical Pearls

Q: How common are BRAF V600 mutations in patients with cutaneous melanoma?

A:BRAF V600 activating mutations are acquired mutations that occur in approximately 50% of patients with cutaneous melanomas and result in downstream MEK and ERK activation and oncogenesis. The combination of BRAF inhibitors and MEK inhibitors has substantially improved outcomes in patients with BRAF-mutated melanoma. The combination of the BRAF inhibitor dabrafenib and the MEK inhibitor trametinib has been approved by the Food and Drug Administration for the adjuvant treatment of melanoma that harbors the BRAF V600 mutation in patients with lymph-node involvement.

Q: What adverse events have been associated with the use of BRAF–MEK inhibitors?

A: Almost all the patients who were treated with BRAF–MEK inhibitors in early trials had some degree of drug-related toxic effects, with 45 to 55% of patients having adverse events that led to dose interruptions or modifications and 13 to 15% of patients permanently discontinuing treatment because of adverse events. The most common adverse events that were reported with dabrafenib and trametinib combination therapy were fever, chills, elevations in ALT and AST levels, fatigue, diarrhea, hypertension, and vomiting.

Morning Report Questions

Q: How is uncomplicated treatment-related pyrexia managed in patients receiving dabrafenib and trametinib?

A: It is important for patients to be aware that they should stop BRAF–MEK inhibitor therapy and communicate with their treatment team if they begin to have fevers, since continuation of BRAF–MEK inhibitor therapy through an episode of treatment-related pyrexia can result in further complications. Multiple trials have shown that the temporary discontinuation of both dabrafenib and trametinib is more effective in controlling pyrexia than the discontinuation of dabrafenib alone. Treatment with antipyretic medications, including acetaminophen and ibuprofen, is recommended. Treatment with both dabrafenib and trametinib can be restarted at the previous doses 24 hours after the resolution of fever without antipyretic medications. Recurrent episodes of uncomplicated pyrexia syndrome should be managed in a similar manner, by temporarily discontinuing both dabrafenib and trametinib and initiating treatment with antipyretic medications. It is important to perform a clinical evaluation and laboratory tests, including the complete blood count and tests for liver abnormalities and kidney function, to assess for any associated complications.

Q: When should permanent discontinuation of BRAF–MEK inhibitor therapy be considered?

A: Severe (complicated) pyrexia syndrome is defined as pyrexia syndrome that results in hospitalization or that is complicated by other conditions that are assessed as grade 2 or higher in severity according to the National Cancer Institute Common Terminology Criteria for Adverse Events. These conditions can include liver or kidney dysfunction, hypotension, dehydration, or vomiting. For patients with severe (complicated) pyrexia syndrome, clinical evaluation for infectious causes of fever is recommended, in addition to temporarily discontinuing both dabrafenib and trametinib. After infectious causes of fever have been ruled out, restarting treatment with both dabrafenib and trametinib at reduced doses at least 24 to 48 hours after resolution of fatigue, weakness, and nausea without antipyretic medications is advised. Permanent discontinuation of BRAF–MEK inhibitor therapy should be considered in patients with recurrent episodes of pyrexia syndrome (either uncomplicated or severe [complicated]) despite dose interruption, dose reduction, or treatment with glucocorticoids.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+